Discrete & Computational Geometry

, Volume 59, Issue 1, pp 1–30 | Cite as

The Genus of Curve, Pants and Flip Graphs

  • Hugo Parlier
  • Bram PetriEmail author


This article is about the graph genus of certain well studied graphs in surface theory: the curve, pants and flip graphs. We study both the genus of these graphs and the genus of their quotients by the mapping class group. The full graphs, except for in some low complexity cases, all have infinite genus. The curve graph once quotiented by the mapping class group has the genus of a complete graph so its genus is well known by a theorem of Ringel and Youngs. For the other two graphs we are able to identify the precise growth rate of the graph genus in terms of the genus of the underlying surface. The lower bounds are shown using probabilistic methods.


Curve graph Pants graph Flip graph Graph genus Surfaces 

Mathematics Subject Classification

Primary 57M15 Secondary 05C10 05C80 


  1. 1.
    Aougab, T.: Uniform hyperbolicity of the graphs of curves. Geom. Topol. 17(5), 2855–2875 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Aramayona, J., Koberda, T., Parlier, H.: Injective maps between flip graphs. Ann. Inst. Fourier (Grenoble) 65(5), 2037–2055 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Beineke, L.W., Harary, F.: Inequalities involving the genus of a graph and its thickness. Proc. Glasg. Math. Assoc. 7, 19–21 (1965)CrossRefzbMATHGoogle Scholar
  4. 4.
    Beineke, L.W., Harary, F.: The genus of the \(n\)-cube. Can. J. Math. 17, 494–496 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bender, E.A., Canfield, E.R.: The asymptotic number of labeled graphs with given degree sequences. J. Comb. Theory Ser. A 24(3), 296–307 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bestvina, M., Bromberg, K., Fujiwara, K.: Constructing group actions on quasi-trees and applications to mapping class groups. Publ. Math. Inst. Hautes Études Sci. 122, 1–64 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bollobás, B.: A probabilistic proof of an asymptotic formula for the number of labelled regular graphs. Eur. J. Comb. 1(4), 311–316 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bollobás, B.: The asymptotic number of unlabelled regular graphs. J. Lond. Math. Soc. 26(2), 201–206 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bowditch, B.H.: Uniform hyperbolicity of the curve graphs. Pac. J. Math. 269(2), 269–280 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Brock, J.F.: The Weil–Petersson metric and volumes of \(3\)-dimensional hyperbolic convex cores. J. Am. Math. Soc. 16(3), 495–535 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Brock, J.F., Canary, R.D., Minsky, Y.N.: The classification of Kleinian surface groups, II: The ending lamination conjecture. Ann. Math. 176(1), 1–149 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Brock, J.F., Farb, B.: Curvature and rank of Teichmüller space. Am. J. Math 128(1), 1–22 (2006)CrossRefzbMATHGoogle Scholar
  13. 13.
    Brock, J., Masur, H., Minsky, Y.: Asymptotics of Weil–Petersson geodesics. I: Ending laminations, recurrence, and flows. Geom. Func. Anal 19(5), 1229–1257 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Brooks, R., Makover, E.: Random construction of Riemann surfaces. J. Differ. Geom. 68(1), 121–157 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Clay, M., Rafi, K., Schleimer, S.: Uniform hyperbolicity of the curve graph via surgery sequences. Algebr. Geom. Topol. (to appear). arXiv:1302.5519
  16. 16.
    Gaster, J., Green, J.E., Vlamis, N.G.: Coloring curves on surfaces. (2016). arXiv:1608.01589
  17. 17.
    Hammenstädt, U.: Geometry of the complex of curves and of Teichmüler space. In: Papadopoulos, A. (ed.) Handbook of Teichmüller Theory, Vol. 1. IRMA Lectures in Mathematics and Theoretical Physics, vol. 11, pp. 447–467. European Mathematical Society, Zürich (2007)Google Scholar
  18. 18.
    Hensel, S., Przytycki, P., Webb, R.C.H.: \(1\)-Slim triangles and uniform hyperbolicity for arc graphs and curve graphs. J. Eur. Math. Soc. (JEMS) 17(4), 755–762 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Ivanov, N.V.: Automorphism of complexes of curves and of Teichmüller spaces. Int. Math. Res. Not. 1997(14), 651–666 (1997)CrossRefzbMATHGoogle Scholar
  20. 20.
    Kim, J.H., Sudakov, B., Vu, V.H.: On the asymmetry of random regular graphs and random graphs. Random Struct. Algorithms 21(3–4), 216–224 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Korkmaz, M.: Automorphisms of complexes of curves on punctured spheres and on punctured tori. Topol. Appl. 95(2), 85–111 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Korkmaz, M., Papadopoulos, A.: On the ideal triangulation graph of a punctured surface. Ann. Inst. Fourier (Grenoble) 62(4), 1367–1382 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Margalit, D.: Automorphisms of the pants complex. Duke Math. J. 121(3), 457–479 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Masur, H.A., Minsky, Y.N.: Geometry of the complex of curves. II: hierarchical structure. Geom. Funct. Anal. 10(4), 902–974 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Minsky, Y.N.: The classification of punctured-torus groups. Ann. Math. 149(2), 559–626 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Minsky, Y.: The classification of Kleinian surface groups. I: models and bounds. Ann. Math. 171(1), 1–107 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    McKay, B.D., Wormald, N.C.: Automorphisms of random graphs with specified vertices. Combinatorica 4(4), 325–338 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Penner, R.C.: The decorated Teichmüller space of punctured surfaces. Commun. Math. Phys. 113(2), 299–339 (1987)CrossRefzbMATHGoogle Scholar
  29. 29.
    Penner, R.C.: Weil–Petersson volumes. J. Differ. Geom. 35(3), 559–608 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Petri, B.: Finite length spectra of random surfaces and their dependence on genus. J. Topol. Anal. (to appear). arXiv:1409.5349
  31. 31.
    Pippenger, N., Schleich, K.: Topological characteristics of random triangulated surfaces. Random Struct. Algorithms 28(3), 247–288 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Pournin, L.: The diameter of associahedra. Adv. Math. 259, 13–42 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Rafi, K.: A characterization of short curves of a Teichmüller geodesic. Geom. Topol. 9, 179–202 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Ringel, G.: Über drei kombinatorische Problemen am \(n\)-dimensionalen Würfel unf Würfelgitter. Abh. Math. Semin. Univ. Hamb. 20, 10–19 (1955)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Ringel, G.: Das Geschlecht des vollständiger Paaren Graphen. Abh. Math. Semin. Univ. Hamb. 28, 139–150 (1965)CrossRefzbMATHGoogle Scholar
  36. 36.
    Ringel, G., Youngs, J.W.T.: Solution of the Heawood map-coloring problem. Proc. Nat. Acad. Sci. USA 60, 438–445 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Sleator, D.D., Tarjan, R.E., Thurston, W.P.: Rotation distance, triangulations and hyperbolic geometry. J. Am. Math. Soc. 1(3), 647–681 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Wormald, N.C.: The asymptotic distribution of short cycles in random regular graphs. J. Comb. Theory Ser. B 31, 168–182 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Wormald, N.C.: A simpler proof of the asymptotic formula for the number of unlabelled \(r\)-regular graphs. Indian J. Math. 28(1), 43–47 (1986)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Youngs, J.W.T.: Minimal imbeddings and the genus of a graph. Indiana Univ. Math. J. 12, 303–315 (1963)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.Mathematics Research UnitUniversity of LuxembourgEsch-sur-AlzetteLuxembourg
  2. 2.Mathematisches InstitutUniverstät BonnBonnGermany

Personalised recommendations